Jessica Mitchell, RN, CNP, MPH
In fact, creating an atmosphere where patients feel well-informed and empowered to advocate for themselves—and to know when to call for support—is key, stressed Jessica Mitchell, RN, CNP, MPH, in a recent interview. A nurse practitioner specializing in gastrointestinal (GI) malignancies at the Mayo Clinic in Rochester, Minnesota, Mitchell said that helping patients with advanced GI cancers to understand the possible adverse events associated with some of the newer agents in this setting can go a long way in helping them obtain the maximum benefit from their treatment.
One such agent is regorafenib (Stivarga), approved by the FDA 2 years ago for use in patients with previously treated metastatic colorectal cancer (mCRC). The approval followed on results from an international, randomized clinical trial showing a statistically significant improvement in both overall and progression-free survival in patients receiving regorafenib versus placebo.
Mitchell explained that although the typical onset for adverse events with this drug is in the first few weeks—in particular, the first 2 months—if these events are effectively managed, “you really see a dramatic improvement in their side effects from month 3 and beyond.”
Thus, she continued, “In those first few months, intensive patient counseling, education, and communication are critical to the patient tolerating the drug over the long term and ultimately getting the best benefit.”
The most common adverse events Mitchell sees with this drug are dermatologic, especially a unique manifestation of hand-foot syndrome.
“Hand-foot reaction syndrome with regoragenib is unique,” said Mitchell, and “definitely occurs at a much more rapid rate that we see with capecitabine. It happens primarily on pressure points and can be quite severe. Managing that proactively is critical for patient tolerance.”
Other side effects include elevated liver function test results, hypertension, and mucositis. Patients receiving regorafenib also may experience diarrhea, fatigue, and anorexia, which, Mitchell added, are seen with other chemotherapeutic drugs used to treat mCRC.
“Fatigue with patients who have metastatic malignancies is unfortunately very common and multifactorial,” said Mitchell, with both physical and psychosocial components. In her practice, patients may be given low-dose steroids to help with energy and appetite or low-dose stimulants, along with psychosocial support which may include antidepressant and antianxiety medications.
“We think it’s critical when you care for a patient that you make sure that you include that as part of your overall treatment plan, because you don’t just treat the disease, you’re treating the person and everything that that entails.”
Managing Adverse Events Upfront
In her practice, proactive adverse event management is facilitated with early phone calls and follow-up visits with patients initiating regorafenib therapy. Patients are asked to keep a journal and record details of any side effects that they experience, and they are typically called after the first week to determine how they are tolerating the drug.
The next visit is at 2 weeks, at which time a complete chemistry panel and liver function tests are performed. Subsequent visits are scheduled at monthly intervals. According to Mitchell, at her center, which participated in initial studies of regorafenib, the incidence of grade 3 adverse events has been low, and she has not observed any grade 4 adverse events. This, in part, is attributed to experience with the drug, proactive management of toxicities, and starting at the lower dose.
Patient monitoring via follow-up visits, as well as intensive phone management for patients unable to accommodate weekly visits due to travel constraints, helps the nursing staff to “triage” the patient and identify events such as hand-foot reaction syndrome at its earliest stages. Patients experiencing this side effect are advised to use a thick emollient cream on their hands and feet at least twice a day, remove all calluses from their feet, and wear comfortable cotton socks that allow their feet to breathe and good, sturdy shoes that discourage blister formation.
For patients with mucositis, good oral hygiene is critical. Mitchell suggests that patients rinse their mouths out with warm baking soda or salt water solutions; patients may also be given prescription mouthwashes if needed.
Mitchell added that she has found the REACH patient-education resource set up by the drug’s manufacturer Bayer Healthcare (http://www.stivarga-us.com/index.html) to be very helpful for her patients, both for its financial access program and patient and caregiver support for side effect management. “The nurses who call the patients and reinforce what we’ve discussed in the office is critical to the overall success.”
Counseling patients proactively about possible treatment-related adverse events does not mean all patients will experience them, Mitchell continued. “I also tell patients that most of the time, they’ll come back after the first couple of weeks and say, ‘the first time I saw you, you told me all these things were going to happen, and none of them happened, or just some of them happened.’”
“I want to hear that,” said Mitchell. “It tells me that I’m doing what I should be doing: educating patients on how to appropriately manage their symptoms and establish a relationship where we can work together to make sure that they tolerate the drugs and get the best benefit.”